Alert archive / Nevada / High Wind Warnings in 2024
High Wind Warning 1, NWS Reno, NV
NWS Reno, NV issued this high wind warning at Jan 13, 2024, 2:11 AM PST for 4 counties in Nevada. It took effect at Jan 13, 2024, 1:00 PM PST. It was in force for 15 hr. 24 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 13, 2024, 2:11 AM PST (10:11 UTC)
- In effect from
- Jan 13, 2024, 1:00 PM PST
- Expired
- Jan 14, 2024, 4:00 AM PST
- In force
- 15 hr
- Issued by
- NWS Reno, NV
Counties Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 27 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 13, 1:40 PM PST | NON-TSTM WND GST 70 | 5 Se Heavenly Valley, NV | Mesonet station NV065 Sheridan. |
| Jan 13, 2:50 PM PST | NON-TSTM WND GST 64 | 2 S Heavenly Valley, NV | Mesonet station HVRBL Mott Weather Station. |
| Jan 13, 2:50 PM PST | NON-TSTM WND GST 79 | 2 W Indian Hills, NV | Mesonet station NV055 Jacks Valley. |
| Jan 13, 2:56 PM PST | NON-TSTM WND GST 89 | 3 Sw New Washoe City, NV | Mesonet station WASNV 3.2 S Washoe City (NV DOT). |
| Jan 13, 3:15 PM PST | NON-TSTM WND DMG | 3 Nnw Lakeview, NV | Nevada State Police reports a semi-truck was blown over by high winds on I-580 in Washoe Valley, blocking one northbound lane. The truck fell onto an unoccupied vehicle on the shoulder. |
| Jan 13, 4:00 PM PST | NON-TSTM WND GST 58 | 11 Se Smith Valley, NV | Mesonet station NV059 Pine Grove Mountain. |
| Jan 13, 4:00 PM PST | NON-TSTM WND GST 61 | 3 Ene Verdi, NV | Mesonet station EW1713 Reno. |
| Jan 13, 4:00 PM PST | NON-TSTM WND DMG | 1 Wsw Virginia City, NV | Storey County Sheriffs Office asked people to avoid the 400 block of C Street in Virginia City due to a fallen tree onto a power line. |
| Jan 13, 4:20 PM PST | NON-TSTM WND GST 64 | 2 Ne Mt. Rose Ski Base, NV | Mesonet station NV016 Mt Rose Highway. |
| Jan 13, 4:55 PM PST | NON-TSTM WND GST 60 | 6 Nne Mt. Rose Ski Base, NV | Mesonet station DVI02361 Reno. |
| Jan 13, 5:00 PM PST | NON-TSTM WND GST 66 | 14 N Gerlach, NV | Mesonet station GW2749 Gerlach. |
| Jan 13, 5:00 PM PST | NON-TSTM WND GST 78 | 1 Sse Holbrook Junction, NV | Mesonet station NV061 Wild Oat Mountain. |
| Jan 13, 5:08 PM PST | NON-TSTM WND GST 64 | 3 Sse Six Mile Canyon, NV | Mesonet station CW2998 Dayton. |
| Jan 13, 5:30 PM PST | NON-TSTM WND GST 60 | 2 W Sun Valley, NV | Mesonet station FW0538 Reno. |
| Jan 13, 5:50 PM PST | NON-TSTM WND GST 69 | 4 Nnw Washoe City, NV | Mesonet station GALN2 Galena. |
| Jan 13, 6:10 PM PST | NON-TSTM WND GST 61 | 2 S Minden, NV | Mesonet station NV021 Sw Gardnerville. |
| Jan 13, 8:00 PM PST | NON-TSTM WND GST 61 | 1 Ssw Stead, NV | Mesonet station RRKNV 1.5 SW Stead (NV DOT). |
| Jan 13, 9:00 PM PST | NON-TSTM WND GST 61 | Sutcliffe, NV | Mesonet station MWQ63 Sutcliffe (REVWFO). |
| Jan 13, 10:40 PM PST | NON-TSTM WND GST 78 | 4 Ese Verdi, NV | Mesonet station NV011 West Reno. |
| Jan 13, 10:55 PM PST | NON-TSTM WND GST 63 | 4 S Reno, NV | Mesonet station DW7259 Reno. |
| Jan 13, 10:55 PM PST | NON-TSTM WND GST 78 | 2 Ssw New Washoe City, NV | Mesonet station XWSH Washoe Lake. |
| Jan 13, 11:30 PM PST | NON-TSTM WND GST 64 | 8 S Reno, NV | Mesonet station NV014 Arrowcreek. |
| Jan 13, 11:40 PM PST | NON-TSTM WND GST 71 | 5 Ssw Reno, NV | Mesonet station NV003 Caughlin. |
| Jan 14, 12:00 AM PST | NON-TSTM WND GST 84 | 2 Sse Verdi, NV | Mesonet station NV052 South Verdi. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
058 WWUS75 KREV 131011 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 211 AM PST Sat Jan 13 2024 NVZ003-141200- /O.NEW.KREV.HW.W.0001.240113T2100Z-240114T1200Z/ Greater Reno-Carson City-Minden Area- Including the cities of Virginia City, Verdi, Gardnerville, and Sparks 211 AM PST Sat Jan 13 2024 ...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM PST SUNDAY... * WHAT...Southwest winds 30 to 40 mph with gusts 50 to 65 mph. Wind prone canyons and foothill areas along US 395/I-580 could see gusts up to 75 mph. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...From 1 PM this afternoon to 4 AM PST Sunday. * IMPACTS...Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-141200- /O.CON.KREV.LW.Y.0003.240113T1800Z-240114T1200Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Nixon, Imlay, Silver Springs, Lovelock, Fernley, and Fallon 211 AM PST Sat Jan 13 2024 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST SUNDAY FOR PYRAMID LAKE... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph and waves 2 to 5 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 10 AM this morning to 4 AM PST Sunday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ BW
2 follow-up statements
707 WWUS75 KREV 132203 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 203 PM PST Sat Jan 13 2024 NVZ003-141200- /O.CON.KREV.HW.W.0001.000000T0000Z-240114T1200Z/ Greater Reno-Carson City-Minden Area- Including the cities of Verdi, Virginia City, Gardnerville, and Sparks 203 PM PST Sat Jan 13 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY... * WHAT...Southwest winds 30 to 40 mph with gusts to 60 mph. Wind prone canyons and foothill areas along Highway 395 and I-580 could see gusts up to 75 mph. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...Until 4 AM PST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. Have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-NVZ005-141200- /O.NEW.KREV.WI.Y.0004.240113T2203Z-240114T1200Z/ Surprise Valley California-Northern Washoe County- Including the cities of Empire, Gerlach, Cedarville, Eagleville, and Fort Bidwell 203 PM PST Sat Jan 13 2024 ...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In California, Surprise Valley California. In Nevada, Northern Washoe County. * WHEN...Until 4 AM PST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ001-141200- /O.NEW.KREV.WI.Y.0004.240114T0000Z-240114T1200Z/ Mineral and Southern Lyon Counties- Including the cities of Yerington, Hawthorne, Smith Valley, Schurz, and Mina 203 PM PST Sat Jan 13 2024 ...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY... * WHAT...Southwest winds 20 to 35 mph with gusts up to 55 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...Until 4 AM PST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds will be across southern Lyon County and along Highway 95 near Walker Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NVZ004-141800- /O.EXT.KREV.LW.Y.0003.000000T0000Z-240114T1800Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Silver Springs, Fallon, Imlay, Nixon, Lovelock, and Fernley 203 PM PST Sat Jan 13 2024 ...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST SUNDAY FOR PYRAMID LAKE... * WHAT...West winds 20 to 35 mph with gusts up to 40 mph and waves 2 to 4 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 10 AM PST Sunday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ WH
924 WWUS75 KREV 141153 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 353 AM PST Sun Jan 14 2024 NVZ003-141300- /O.EXP.KREV.HW.W.0001.000000T0000Z-240114T1200Z/ Greater Reno-Carson City-Minden Area- Including the cities of Gardnerville, Verdi, Virginia City, and Sparks 353 AM PST Sun Jan 14 2024 ...HIGH WIND WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Washoe Valley will still experience wind gusts upwards of 55 mph for the next few hours. Otherwise, strong winds have mostly subsided, therefore the High Wind Warning is allowed to expire. $$ CAZ070-NVZ001-005-141300- /O.EXP.KREV.WI.Y.0004.000000T0000Z-240114T1200Z/ Surprise Valley California-Mineral and Southern Lyon Counties- Northern Washoe County- Including the cities of Gerlach, Cedarville, Eagleville, Smith Valley, Schurz, Fort Bidwell, Mina, Empire, Hawthorne, and Yerington 353 AM PST Sun Jan 14 2024 ...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... The gusty winds have subsided, therefore the Wind Advisory has been allowed to expire. $$ NVZ004-141800- /O.CON.KREV.LW.Y.0003.000000T0000Z-240114T1800Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Silver Springs, Fernley, Lovelock, Imlay, Nixon, and Fallon 353 AM PST Sun Jan 14 2024 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING FOR PYRAMID LAKE... * WHAT...West winds 15 to 25 mph with gusts up to 40 mph and waves 2 to 4 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 10 AM PST this morning. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CM
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this high wind warning went out at Jan 12, 2:27 PM PST, 11 hours 44 minutes earlier.
Area forecast discussion, Jan 12, 2:27 PM PST, 11 hours 44 minutes before
Area Forecast Discussion
National Weather Service Reno NV
227 PM PST Fri Jan 12 2024
.SYNOPSIS...
Our next winter storm moves in late this evening through Saturday
with more mountain snow and valley rain/snow showers. Next week is
trending warmer with above average temperatures and chances of some
precipitation by mid-week.
&&
.DISCUSSION...
PROLOGUE:
* Cloudy, cold, and dry is the best way to describe current
conditions. With the exception of a few foothill areas blessed
enough to be located within the the thermal zone above freezing
for inversion layers across the area, everywhere else was cold
below freezing. Another winter storm brewing over the northeast
Pacific is poised to drive into the West Coast later tonight and
push through our region Saturday and Sunday morning.
INITIAL WARM ASCENT:
* As our next winter storm draws closer, it will tap into a warmer
fetch of Pacific moisture. When coupled with a moderate strength
westerly flow aloft, and weak isentropic ascent, this relatively
warmer layer of moisture will thicken as it streams into the
region this evening into Saturday morning. With the rain-snow line
hovering around 4000-5000’ across much of northeast CA/Surprise
south to the Lake Tahoe Basin, precipitation will start as light
to moderate snow later this evening. As this winter storm system
reaches highest intensity late Saturday morning and afternoon,
periods of heavy snowfall with rates as high as 2”/hr that will
add a least another foot of snow to Sierra crest above 7000-7500’.
The nexus of this storm will be the variability of the the snow
levels along the weak warm frontal boundary ascending over some
valley across northeast CA, the Sierra, and parts of northwestern
NV. As mid-level warming above freezing noses into the region, it
will bring a 10-20% chance for a light film of freezing rain
across areas where surface temperatures remain below freezing till
late morning.
MAIN EVENT:
* With the warmer nature of this winter storm, snowfall totals will
be a bit tamer as compare to our precious winter storm, but still
worth noting. Blended guidance projects quantitative liquid
amounts across the Sierra Front and Lake Tahoe Basin reaching a
few tenths to 0.40” overnight that tops at 1.00-1.50” at the
height of storm intensity midday through afternoon Saturday. Snow
ratios will also react to slightly warmer air starting around 10-
13:1 overnight,and gradually increasing to 7-10:1 by midday
Saturday. There is that chance for a heavy wet Sierra cement
across lower elevation areas around the Lake Tahoe Basin daybreak
Saturday morning that continues into Mono County by midday. The
Lake Tahoe Basin still has an even chance for an inch to 2” of
accumulated snow, and at least a 30% chance for something up to 4”
before snow level rise above lake level.
* This being said, surrounding foothill areas across northeast CA
and Reno-Carson City will see a snow-mixed-rain transition shortly
after daybreak as well. Snow levels that steadily rise Saturday
morning will also ensure mostly rain falls from the sky across
western NV valleys Saturday through Saturday evening. Don’t
expected anything more that a tenth to a few hundredths of an inch
of liquid precipitation. Sunday should see decreasing
precipitation chances and partial clearing as this latest winter
invigorator exits east and southeast into the central Great Basin.
* Lets not forget about winds across the region, which run the
potential for aviation impacts, and heightened concerns for those
traveling in high-profile vehicles. With a tight 130kt jet core
sagging south into northern CA/NV, winds across higher Sierra
ridges will make the ground tremble with gusts to 90-100 mph
continuing through Saturday. Until the progressive upper short
wave transit further east, winds across western NV valleys will
generally be light through Saturday morning. By the afternoon,
wind gusts across most western NV valleys will increase to the
more hefty 30-40 mph range late Saturday morning through the
afternoon. A few hold-out wind prone areas, however, like Washoe
Valley, as well as US-395 corridors across eastern Lassen County
and Mono County look to see gusts to 45-60 mph.
Parts of northeast CA and northwest NV are projected to see gusts
pushing to 50 mph. Winds will gradually dissipate overnight
Saturday through Sunday.
TIDY-UP INTO NEXT WEEK:
* As a certain theatrical character word say - “The future hard to
see…always in motion!”
* Although much uncertainty with regards to projected precipitation
and winds follows along into mid-late week, some warming is
projected through mid week with blended guidance showing a return
of day time highs into the low 50s. Ensemble cluster guidance
shows a nicely sharp upper ridge axis is projected to shift more
east into the western US and bring clearing skies, lighter winds,
and continued dry conditions. The light winds and colder surface
temperatures will strengthen morning inversions that could trap
pollutants and smoke in lower valley areas. These conditions will
also increase the potential formation of overnight lower stratus
and pockets of freezing fog in the Sierra and Martis Valleys. Look
for a return to a more active pattern by the 17th-18th. -Amanda
&&
.AVIATION...
* VFR conditions will persist for Sierra and western NV main
terminals. Look for westerly FL100 winds increasing to 45-50kts by
06-09Z, bringing an increased potential for stronger mountain wave
turbulence and LLWS for Sierra terminals that extends east into
far western NV terminals.
* The next storm starts late evening, and continues through
Saturday. Look for another period of area-wide gusty winds,
periods of moderate to heavy Sierra snow, and some valley
rain/snow showers.
* Sierra terminals will see IFR/LIFR conditions starting at 09-12Z
with periods of SN/+SN continuing until early afternoon. There is
a 10-20% for periods of light blowing snow late Saturday morning
and early afternoon.
* As snow levels increase late Saturday afternoon and evening, look
for conditions to gradually improve 00-06Z to MVFR/IFR in-SN
and/or a mix of -RA/-SN and mist. High guidance shows light snow
ceasing by 06-09Z. Mountain terminals will also see at least 1.0”-
2.0” of accumulated snow on runways. -Amanda
&&
.AVALANCHE...
* SWE along the Sierra crest for Friday PM - Saturday Storm- 25th
percentile 0.5-1.0" - 50th percentile 1.0-1.5"- 75th percentile
2.0- 2.5"
* SNOW: Snow levels 5500-7000 ft with snow ratios 10-12:1 with this
warmer storm. For areas above 7500 feet, there is a 75-90% chance
of at least 12" of snow with this storm. The highest amounts of
snowfall will occur from Sonora Pass northward into Plumas County.
* WINDS: Friday- Saturday: Winds will continue to increase from the
west overnight with the strongest winds arriving Saturday morning
and afternoon with gust potential of 90-100+ mph.
Given the variability planning on 1-2" SWE a good bet for now at
least along the crest, with still lower values (0.5-1") for east
side mountains. -McKellar/Amanda
&&
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 10 PM this evening to 1 AM PST
Sunday NVZ004-005.
Winter Storm Warning from 1 AM Saturday to 4 AM PST Sunday
NVZ002.
Lake Wind Advisory from 10 AM Saturday to 4 AM PST Sunday NVZ004.
CA...Winter Weather Advisory from 10 PM this evening to 1 AM PST
Sunday CAZ070-071.
Winter Storm Warning from 1 AM Saturday to 4 AM PST Sunday
CAZ072.
Winter Weather Advisory from 1 AM Saturday to 4 AM PST Sunday
CAZ073.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 2:03 PM PST | Wind Advisory | REV | Lyon, Mineral, Washoe | 14 hr |
Nearby
High Wind Warnings in Nevada, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.